Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 4, NWS Green Bay, WI

May 5, 1999Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 5, 1999, 6:09 PM CDT for Vilas County, Wisconsin. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 1999, 6:09 PM CDT (23:09 UTC)
Expired
May 5, 1999, 7:10 PM CDT
In force
61 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Vilas County, WI

The radar

The Marquette radar (KMQT), 160 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1999-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1999-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KGRB 052308 RRA
SVRGRB
WIC125-060010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
609 PM CDT WED MAY 5 1999

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VILAS COUNTY IN NORTH CENTRAL WISCONSIN

* UNTIL 710 PM CDT

* AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  SEVERE THUNDERSTORMS MINOCQUA TO NEAR RHINELANDER.  THE STORMS WERE
  MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  ARBOR VITAE
  ST GERMAIN
  SAYNER

THESE ARE DANGEROUS STORMS WITH WIND GUSTS OVER 60 MPH AND LARGE
HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

JKL/EB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:45 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 5, 3:45 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT WED MAY 5 1999

SHORT WAVE THAT PRODUCED LIGHT SHOWERS ACROSS THE AREA EARLIER HAS MOVED
INTO UPPER MICHIGAN AND SUBSIDENCE BEHIND IT HAS LIMITED SCATTERED TRW
TO FAR SWRN PTN OF FCST AREA THIS AFTERNOON. THESE SHOULD DISSIPATE
AROUND SUNSET. ANOTHER ROUND OF RW/TRW SHOULD ARRIVE LATE TONIGHT AND
TOMORROW AS MORE SIGNIFICANT SHORT WAVE ROTATES AROUND UPPER LOW TO W.
WITH MOISTURE IN PLACE AND COLDER 500MB TEMPS ARRIVING FROM SW THERE
SHOULD BE A DECENT AMOUNT OF RAIN WITH NEXT SYSTEM.

RDM
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, May 5, 5:43 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
543 PM CDT WED MAY 5 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0529 PM    WAUSAU                    WI   .75 INCH HAIL
05/05/99   MARATHON                       (AUW)

JKL
Local storm report, May 5, 5:46 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
546 PM CDT WED MAY 5 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0536 PM    1 WNW TOMAHAWK            WI   TORNADO
05/05/99   LINCOLN                        BRIEF TOUCHDOWN.  TREES AND
                                          POWER LINES DOWN.

JKL
Local storm report, May 5, 6:00 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
600 PM CDT WED MAY 5 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....            .

0550 PM    18 S WAUSAU               WI   .75 INCH HAIL
05/05/99   MARATHON                       ON HWY 51

JKL/EB
Local storm report, May 5, 6:00 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
600 PM CDT WED MAY 5 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....            .

0550 PM    18 S WAUSAU               WI   .75 INCH HAIL
05/05/99   MARATHON                       ON HWY 51

JKL/EB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:49 PM CDTSevere Thunderstorm WarningGRBOneida46 min
May 5, 5:52 PM CDTSevere Thunderstorm WarningGRBLincoln, Marathon63 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.